Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 166, NWS Lubbock, TX

August 23, 2001Hockley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 23, 2001, 5:08 PM CDT for Hockley County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 5:08 PM CDT (22:08 UTC)
Expired
Aug 23, 2001, 6:00 PM CDT
In force
52 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hockley County, TX

The radar

The Lubbock radar (KLBB), 48 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:20 PM CDTHail 0.88Smyer, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WUUS54 KLUB 232208
SVRLBB
TXC219-232300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
508 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOCKLEY COUNTY IN NORTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF LEVELLAND...MOVING SOUTHEAST AT
  10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...         
  LEVELLAND...SMYER AND WHITHARRAL...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

LAT...LON 3375 10244 3340 10259 3339 10208 3375 10208

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:20 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 23, 3:20 PM CDT, 1 hour 48 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT THU AUG 23 2001

SHORT WAVE IN UPPER ATMOSPHERE MOVING EAST ACROSS NEW MEXICO THIS
AFTERNOON IS HELPING ENHANCE THE LIFT COMING OUT OF EASTERN NEW
MEXICO INTO THE FORECAST AREA THIS AFTERNOON.  STEERING WINDS SHOULD
MOVE THE THUNDERSTORMS EAST ACROSS THE AREA TONIGHT.  THE FORECAST
MODELS...ESPECIALLY THE ETA...MIXED OUT THE MOISTURE ACROSS THE AREA
THIS AFTERNOON AND AS A RESULT HAVE SIGNIFICANTLY UNDERESTIMATED THE
INSTABILITY.  THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR PARTS OF
THE SOUTH PLAINS SOUTHERN PANHANDLE WITH PRIMARY THREAT BEING
DAMAGING WINDS WITH A LESSER PROBABILITY OF LARGE HAIL.

THE SHORT WAVE MENTIONED ABOVE IS ROTATING AROUND THE BASE OF AN
UPPER LOW OVER COLORADO THAT WILL SLOWLY MOVE EAST THROUGH THE SHORT
TERM OF THE FORECAST.  BY SATURDAY THE LOW SHOULD MOVE FAR ENOUGH
EAST TO ALLOW A FRONT TO PUSH SOUTH INTO NORTHWEST TEXAS...POSSIBLY
AS FAR SOUTH AS OUR FORECAST AREA.  AVN MODEL IS SIGNIFICANTLY
STRONGER WITH THIS FRONT ON SATURDAY.   WILL HAVE TO WATCH THIS
FEATURE A COUPLE MORE MODELS RUNS BEFORE GETTING TOO EXCITED ABOUT
RAIN CHANCES SATURDAY...BUT WILL INCLUDE AT LEAST SOME POPS.

BEYOND SATURDAY AND GOING ON THROUGH THE EXTENDED...WITH THE UPPER
LOW MOVING EAST...THE SUBTROPICAL HIGH BECOMES MORE ESTABLISHED TO
OUR WEST...PUTTING US IN A NORTHWEST FLOW ALOFT.  THUS WILL INCLUDE
A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY OF THE NIGHTIME OR MORNING
VARIETY.

PRELIMINARY:
FRI   64  92  63  90 /  40  10  20  20
TUL   64  92  63  90 /  40  10  20  20
CDS   71  97  71  95 /  40  10  20  20
BNF   69  95  69  93 /  40  10  20  20
LBB   69  95  69  93 /  40  10  20  20
ASP   71  97  71  95 /  40  10  20  20

.LUB...NONE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:26 PM CDTSevere Thunderstorm WarningLUBLamb49 min
Aug 23, 5:22 PM CDTSevere Thunderstorm WarningLUBHall38 min
Aug 23, 5:55 PM CDTSevere Thunderstorm WarningLUBChildress, Hall50 min
Aug 23, 6:04 PM CDTSevere Thunderstorm WarningLUBHockley26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.